Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 196, NWS Twin Cities, MN

September 21, 2024Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2024, 3:06 PM CDT for Rusk County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2024, 3:06 PM CDT (20:06 UTC)
Expired
Sep 21, 2024, 3:45 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Rusk County, WI

The radar

The Duluth radar (KDLH), 175 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 3:21 PM CDTHAIL 0.7Weyerhaeuser, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-598 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

028 
WUUS53 KMPX 212006
SVRMPX
WIC107-212045-
/O.NEW.KMPX.SV.W.0196.240921T2006Z-240921T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT Sat Sep 21 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Rusk County in northwestern Wisconsin...

* Until 345 PM CDT.

* At 306 PM CDT, a severe thunderstorm was located over Weyerhaeuser,
  or 14 miles east of Rice Lake, moving east at 40 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ladysmith, Bruce, Weyerhaeuser, Tony, Conrath, Glen Flora, and Rusk
  County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4538 9084 4533 9151 4547 9153 4564 9093
      4563 9090
TIME...MOT...LOC 2006Z 257DEG 37KT 4544 9144 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TDK
2 follow-up statements
263 
WWUS53 KMPX 212027
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
327 PM CDT Sat Sep 21 2024

WIC107-212045-
/O.CON.KMPX.SV.W.0196.000000T0000Z-240921T2045Z/
Rusk WI-
327 PM CDT Sat Sep 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL RUSK COUNTY...

At 325 PM CDT, a severe thunderstorm was located over Bruce, or 6 
miles west of Ladysmith, moving east at 40 mph. Dime size hail was 
reported in Weyerhaeuser at 321 pm.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ladysmith, Bruce, Tony, Conrath, Glen Flora, and Rusk County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4538 9084 4540 9133 4548 9138 4564 9093
      4563 9090
TIME...MOT...LOC 2025Z 257DEG 33KT 4546 9123 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TDK
953 
WWUS53 KMPX 212044
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
344 PM CDT Sat Sep 21 2024

WIC107-212054-
/O.EXP.KMPX.SV.W.0196.000000T0000Z-240921T2045Z/
Rusk WI-
344 PM CDT Sat Sep 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUSK COUNTY WILL
EXPIRE AT 345 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

&&

LAT...LON 4538 9084 4540 9133 4548 9138 4564 9093
      4563 9090
TIME...MOT...LOC 2044Z 266DEG 31KT 4542 9105 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:38 PM CDT, 28 minutes earlier. Its key messages:

  • Isolated to scattered showers and storms in central to southeastern Minnesota into western Wisconsin this afternoon and evening.
  • Temperatures fall tonight into Monday before warming back up through the rest of the week.
Area forecast discussion, Sep 21, 2:38 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
238 PM CDT Sat Sep 21 2024

.KEY MESSAGES...

- Isolated to scattered showers and storms in central to
  southeastern Minnesota into western Wisconsin this afternoon
  and evening.

- Temperatures fall tonight into Monday before warming back up
through the rest of the week.

&&

.DISCUSSION...
Issued at 237 PM CDT Sat Sep 21 2024

A band of isolated showers is currently developing over east-central
MN early this afternoon ahead of cold front. Strong upper-level
diffluence above a pool of elevated instability ahead of the front
has allowed for rounds of convection throughout this morning. The
current activity is expected to increase in coverage and move east,
preceding the southeastward moving cold front, through this
afternoon and into this evening. A few thunderstorms will
develop and should become surface-based with time, especially in
southeastern MN and portions of west-central WI, where daytime
heating will uncap the boundary layer. For our southeastern CWA
counties, an isolated severe wind gust or large hail stone
cannot be ruled out within these storms given the 1000-1500 J/kg
of CAPE and about 35 knots of shear before storms exit to our
east this evening. Meanwhile, behind the cold front
northwesterly winds are gusting to 20 to even 30 knots within
the CAA. These winds will follow the southeastward moving front,
weakening some this evening into tonight. Temperatures will
also cool with lows falling into the mid 40s to lower 50s
tonight. Sunday will be a pleasant Fall day with highs in the
mid to upper 60s. Clouds and winds will be decreasing thanks to
subsidence occurring amid strong upper-level confluence. By
Sunday night, surface high pressure will move over the Upper
Midwest, allowing for clear skies and light winds. Night-time
lows will be cool due to the Canadian air mass and favorable
radiational cooling conditions. Low to mid 40s are forecast with
even a few upper 40s possible in eastern MN and northwest WI.
More great, sunny Fall weather is expected Monday with highs in
the upper 60s to lower 70s.

Forecast models do show an amplified trough arriving from the west
Tuesday. However, this trough passage is expected to be dry given
the lack of moisture in the forecast model soundings. In fact, the
entirety of the coming work week is looking dry owing to the lack of
any moisture return and overall forecast stable conditions.
Amplified ridging that is located over the northwest CONUS early
next week will translate east into central North America by
Friday. Low-level WAA will occur into the north-central CONUS
causing highs to warm into at least the mid 70s Wednesday
through next Saturday. Even a few 80s look possible in western
MN, so it appears we are not done with summer yet. Our next good
chance of precipitation isn't hinted in the long-range guidance
until towards the start of October. However, model spread and
uncertainty are unsurprisingly large by this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 111 PM CDT Sat Sep 21 2024

First round of storms is winding down, but a field of accas that
extends back into southeast SoDak indicates that the atmosphere
isn't done with thunderstorms yet. There is a cold front from
STC down through MKT at 18z, with upwards of 2000 j/kg of
muCAPE present out ahead of it, with it certainly possible that
as that accas moves over the tongue of instability, it will pop
off more storms, hence why we left prob30s in place at
MSP/RNH/EAU for later this afternoon. Behind the front, we will
see gusty northwest winds deep into the evening, with gusty
winds coming back Sunday morning across western WI in
particular, where the pressure gradient will be the strongest.

KMSP...Given the accas field to the west, left the prob30 going
for the potential for on more round of storms to develop before
we completely loose the instability. Also, with the front moving
through this afternoon. A wind shift requiring a shift over to
north flow operations will be needed around 22z.

/OUTLOOK FOR KMSP/
MON-WED...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...CTG
AVIATION...MPG
Hazardous weather outlook, Sep 21, 3:10 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
310 AM CDT Sat Sep 21 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
310 AM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Isolated to scattered showers with some isolated thunderstorms.
The chance for strong to severe storms is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Sep 21, 11:14 AM CDT, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1114 AM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     Tstm Wnd Gst     4 NNE Eau Claire        44.86N 91.48W
09/21/2024  M52 MPH          Chippewa           WI   ASOS

&&

mpg
Local storm report, Sep 21, 11:43 AM CDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1143 AM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     Tstm Wnd Dmg     4 SSE Bradford          45.47N 93.34W
09/21/2024                   Isanti             MN   Public

            Photo of a 10 inch diameter pine branch
            snapped.

&&

CTG
Special weather statement, Sep 21, 12:44 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1244 PM CDT Sat Sep 21 2024

WIZ015-016-027-211830-
Chippewa WI-Barron WI-Rusk WI-
1244 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RUSK...NORTHWESTERN
CHIPPEWA AND SOUTHEASTERN BARRON COUNTIES THROUGH 130 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Chetek, or 15 miles southeast of Rice Lake, moving east
at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southwestern Rusk,
northwestern Chippewa and southeastern Barron Counties, including the
following locations... Island Lake, Holcombe, and Chippewa Moraine
State Rec Area.

This includes U.S. Highway 53 between mile markers 122 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4524 9163 4542 9163 4545 9110 4518 9111
TIME...MOT...LOC 1744Z 271DEG 24KT 4533 9153

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MPG
Local storm report, Sep 21, 2:00 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
200 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Hail             5 ESE Weyerhaeuser      45.39N 91.32W
09/21/2024  E0.75 Inch       Rusk               WI   Public

            Hailed a few minutes. Most hail was smaller.

&&

tdk
Local storm report, Sep 21, 2:43 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     Hail             3 NNW Chetek            45.35N 91.68W
09/21/2024  M1.25 Inch       Barron             WI   Trained Spotter

            Report includes photo of hail measured with
            ruler. Time estimated.

&&

MKM
Special weather statement, Sep 21, 3:02 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Sat Sep 21 2024

WIZ015-016-212045-
Barron WI-Rusk WI-
302 PM CDT Sat Sep 21 2024

...STRONG THUNDERSTORMS WILL IMPACT RUSK AND EAST CENTRAL BARRON
COUNTIES THROUGH 345 PM CDT...

At 300 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms southeast of Rice Lake as well as north and south of
Ladysmith, all storms were moving east at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Ladysmith, Chetek, Bruce, Hawkins, Weyerhaeuser, Sheldon, Tony,
Conrath, Glen Flora, Ingram, Island Lake, and Rusk County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4538 9092 4530 9093 4530 9162 4549 9165
      4565 9141 4564 9069 4538 9070
TIME...MOT...LOC 2000Z 262DEG 40KT 4538 9108

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:41 AM CDTSpecial Weather StatementMPXPolk49 min
Sep 21, 10:59 AM CDTSpecial Weather StatementMPXEau Claire, Pepin46 min
Sep 21, 12:44 PM CDTSpecial Weather StatementMPXRusk46 min
Sep 21, 12:52 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk53 min
Sep 21, 3:02 PM CDTSpecial Weather StatementMPXRusk43 min
Sep 21, 4:16 PM CDTSpecial Weather StatementMPXRusk44 min
Sep 21, 4:58 PM CDTSpecial Weather StatementMPXEau Claire32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.